Hail, Barton
- When
- March 10, 3:10 PM CST
- Where
- Barton County, 4.44 mi E of Mindenmines
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 37.490, -94.520
A strong and negatively tilted storm system moved across southeast Kansas and southwest Missouri during the late afternoon and evening. This system produced several strong to severe storms that moved towards the northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A strong and negatively tilted storm system moved across southeast Kansas and southwest Missouri during the late afternoon and evening. This system produced several strong to severe storms that moved towards the northeast. Storms produced hail to the size of golf balls and there were several reports of wall clouds and funnel clouds, but no tornadoes were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 10, 3:02 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 302 PM CST WED MAR 10 2010 .DISCUSSION... THE MAIN FORECAST FOCUS IN THIS PACKAGE WILL DEAL WITH THUNDERSTORMS AND SEVERE POTENTIAL LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. CURRENTLY...STRONG UPPER LEVEL LOW IS LOCATED ACROSS THE TEXAS PANHANDLE...WITH THE ASSOCIATED SURFACE LOW PRESSURE LOCATED ACROSS CENTRAL OKLAHOMA THIS AFTERNOON. AHEAD OF THE SYSTEM STRONG AND GUSTY WINDS HAVE OCCURRED ACROSS THE AREA. MOISTURE IS SLOWLY ADVECTING NORTH...BUT IS SLOW TO SPREAD INTO THE AREA. VERY WARM CONDITIONS ARE OCCURRING AS TEMPERATURES ARE IN THE 70S. THE UPPER LEVEL LOW WILL BEGIN TO LIFT TO THE NORTHEAST THIS AFTERNOON. MOISTURE WILL CONTINUE TO ADVECT NORTH AHEAD OF THIS SYSTEM...HOWEVER JUST HOW FAR NORTH IT WILL BE ABLE TO MAKE IT IS IN QUESTION. WIND SHEAR IS QUITE STRONG ACROSS THE AREA AS AN UPPER LEVEL JET IS PUSHING INTO THE REGION. INSTABILITY HAS INCREASED ACROSS THE AREA AS A RESULT OF THE WARM TEMPERATURES. MOISTURE IS LIMITED ESPECIALLY ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE CWA. THIS MAY LIMIT THE SEVERE POTENTIAL IN THESE AREAS. A FEW STORMS HAVE BEEN ABLE TO DEVELOP ACROSS NORTHEAST OKLAHOMA AND SOUTHEAST KANSAS THIS AFTERNOON. OTHER ACTIVITY TRIED TO DEVELOP IN THIS REGION BUT HAS STRUGGLED. WITH STEEP LAPSE RATES AND COOL TEMPERATURES ALOFT...THERE WILL BE A DECENT HAIL THREAT LATE THIS AFTERNOON/EARLY THIS EVENING IF ANY STORMS THAT CAN MAINTAIN THEMSELVES ACROSS THE FAR WESTERN CWA. WITH THE LARGE DEW POINT DEPRESSIONS ACROSS THIS AREA...THE TORNADO THREAT WILL BE LIMITED. AS THE SURFACE LOW LIFTS TO THE NORTH...A DRY LINE/COLD FRONT WILL QUICKLY RACE ACROSS THE AREA TONIGHT AND INTO THE OVERNIGHT HOURS. THERE COULD BE SCATTERED ACTIVITY AHEAD OF THE LINE LATE THIS AFTERNOON AND EVENING...AGAIN WITH THE MAIN HAZARD BEING LARGE HAIL. THINK A LINE OF STORMS WILL EVENTUALLY FORM...HOWEVER JUST WHERE THAT IS GOING TO BE IS THE QUESTION. RIGHT NOW THE BETTER MOISTURE IS ACROSS NORTHERN ARKANSAS AND SOUTH CENTRAL AND SOUTHEASTERN MISSOURI. MAY ONLY SEE SCATTERED ACTIVITY UNTIL THE DRY LINE GETS INTO THE BETTER MOISTURE...WHERE A SQUALL LINE WILL LIKELY DEVELOP BY THE MID EVENING HOURS. THEN THE LINE SHOULD RACE ACROSS THE AREA THIS EVENING INTO THE OVERNIGHT HOURS. THE MAIN HAZARD WITH THE LINE WILL BE STRONG WINDS. THERE WILL BE STRONG WIND SHEAR ACROSS THE AREA ASSOCIATED WITH THE UPPER LEVEL JET AND THE UPPER LEVEL LOW...SO MESOVORTEX DEVELOPMENT WILL BE POSSIBLE WITHIN THE LINE. AN ISOLATED TORNADO CANNOT BE RULED OUT IF ENOUGH MOISTURE CAN MAKE IT INTO THE AREA. THE BEST SEVERE POTENTIAL WILL LIKELY BE ALONG AND SOUTH OF HIGHWAY 60 WHERE THE BETTER MOISTURE WILL BE. AGAIN THE MAIN HAZARDS WITH THIS ACTIVITY WILL BE LARGE HAIL WITH ANY DISCRETE CELLS AND STRONG STRAIGHT LINE WINDS ASSOCIATED WITH THE SQUALL LINE. THE LINE OF STORMS SHOULD PUSH EAST OF THE AREA BY TOMORROW MORNING. THE UPPER LEVEL LOW WILL LINGER OVER THE CENTRAL U.S. THROUGH MUCH OF THE WEEKEND...WITH COOL AND CLOUDY CONDITIONS AND PERIODS OF LIGHT RAIN OR DRIZZLE THROUGH THE WEEKEND. THE LOW FINALLY MOVES OFF TO THE EAST EARLY NEXT WEEK. WE WILL REMAIN IN NORTHWEST FLOW THROUGH MID WEEK...WHICH WILL RESULT IN NEAR TO BELOW NORMAL TEMPERATURES. WISE && .AVIATION... FOR THE 18Z TAFS...A SURFACE LOW NOW OVER CENTRAL OKLAHOMA WILL BEGIN TO MOVE EASTWARD TOWARDS THE OZARKS THIS AFTERNOON AS A STRONG UPPER LEVEL STORM SYSTEM...NOW OVER NORTH TEXAS CONTINUES TO MOVE EASTWARD. INCREASING WINDS IN ADVANCE OF THE SYSTEM WILL GUST TO 35 MPH OR GREATER AT THE SURFACE. AS THE SYSTEM APPROACHES...CEILINGS WILL FALL INTO THE MVFR RANGE. A POTENTIALLY STRONG SQUALL LINE IS EXPECTED TO PUSH ACROSS THE REGION THIS EVENING AND FLIGHT CONDITIONS WILL LIKELY DETERIORATE QUICKLY IN VICINITY OF THUNDERSTORMS THAT DEVELOP. ONCE THE SQUALL LINE MOVES THROUGH THE REGION ADDITIONAL SHOWERS WILL BE POSSIBLE MAINLY IN THE VICINITY OF THE UPPER LEVEL LOW WHICH SHOULD PRIMARILY IMPACT THE JOPLIN TERMINAL. HATCH && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 109 PM CST WED MAR 10 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111915- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 109 PM CST WED MAR 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS LATE THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 70 MPH AND AN ISOLATED TORNADO WILL ALL BE POSSIBLE WITH THE STORMS. THESE STORMS WILL DEVELOP OVER EASTERN OKLAHOMA AND EXTREME SOUTHEAST KANSAS BETWEEN 4 AND 7 PM...EVENTUALLY MOVING EAST INTO THE OZARKS REGION THROUGH THE EVENING AND OVERNIGHT HOURS. MOISTURE IS INCREASING ACROSS THE AREA AHEAD OF THE STORM SYSTEM HOWEVER IS SLOW TO DO SO. IF MOISTURE REMAINS LIMITED THIS WILL REDUCE THE SEVERE POTENTIAL. AT THIS TIME THE BEST POTENTIAL FOR SEVERE WEATHER ACROSS THE OUTLOOK AREA WILL BE ACROSS SOUTHERN MISSOURI WHERE THE BETTER MOISTURE RETURN SHOULD BE. THIS ACTIVE WEATHER WILL OCCUR IN RESPONSE TO THE APPROACH OF A VIGOROUS STORM SYSTEM. THIS FEATURE WILL ALSO CAUSE GUSTY SOUTH WINDS IN EXCESS OF 35 MPH AT TIMES TODAY. IN ADVANCE OF THE STORM SYSTEM...THE STRONG WINDS WILL COMBINE WITH RELATIVE HUMIDITIES AROUND 30 PERCENT. THIS COULD CREATE A POTENTIAL FOR ELEVATED FIRE DANGER FOR LOCATIONS ALONG AND SOUTH OF INTERSTATE 44 THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PORTIONS OF SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI LATE THIS AFTERNOON INTO EARLY THIS EVENING...THEN WILL BE POSSIBLE ACROSS THE REST OF THE OUTLOOK AREA THIS EVENING INTO THE OVERNIGHT HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) HATCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 248 PM CST WED MAR 10 2010 KSZ097-101-MOZ077-088-102115- CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO- 248 PM CST WED MAR 10 2010 ...SIGNIFICANT WEATHER ALERT FOR EASTERN CHEROKEE...SOUTHEASTERN CRAWFORD...SOUTHWESTERN BARTON AND WESTERN JASPER COUNTIES UNTIL 315 PM CST... AT 243 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAWTON...OR 8 MILES NORTH OF GALENA...MOVING NORTH AT 50 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. HATCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CST WED MAR 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 4 E BAXTER SPRINGS 37.02N 94.66W
03/10/2010 M0.75 INCH CHEROKEE KS EMERGENCY MNGR
DIME SIZE HAIL COVERING THE GROUND
&&
ANGLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CST WED MAR 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL ASBURY 37.27N 94.61W
03/10/2010 E0.50 INCH JASPER MO PUBLIC
&&
KARDELLThe Springfield radar (KSGF), 103 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
34 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning struck a car repair shop which caught fire and burned to the ground.
Several power lines were reported down along Highway 64.
Numerous power poles down along and on Foxtail Road. Minor structural damage reported to a few outbuildings.
A power pole along Highway A was reported downed.
Minor damage was reported to the roof of one home and a trampoline was thrown across Highway BB.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210331, 210332, 210333, 210338, 210334, 210341, 210340, 210335, 210339, 210337, 210336, 210470, 210471, 210342, 210472, 210343, 210344, 210473, 210474, 210346, 210347, 210462, 210348, 210458, 210463, 210459, 210460, 210461, 210466, 210476, 210464, 210465, 210468, 210469, 210467, 210477, 210927, 210478, 210931.